On Mutually Avoiding Sets

  • Pavel ValtrEmail author


Two finite sets of points in the plane are called mutually avoiding if any straight line passing through two points of any one of these two sets does not intersect the convex hull of the other set. For any integer n, we construct a set of n points in general position in the plane which contains no pair of mutually avoiding sets of size more than \(\mathcal{O}(\sqrt{n})\) each. The given bound is tight up to a constant factor, since Aronov et al. [1] showed a polynomial-time algorithm for finding two mutually avoiding sets of size \(\Omega (\sqrt{n})\) each in any set of n points in general position in the plane.


Line Segment Convex Hull Minimum Distance Convex Subset General Position 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    B. Aronov, P. Erdős, W. Goddard, D. J. Kleitman, M. Klugerman, J. Pach, and L. J. Schulman, Crossing Families, Combinatorica 14 (1994), 127–134; also Proc. Seventh Annual Sympos. on CompoGeom., ACM Press, New York (1991), 351–356.Google Scholar
  2. 2.
    I. Bárány, personal communication.Google Scholar
  3. 3.
    P. Erdős, On some problems of elementary and combinatorial geometry, Ann. Mat. Pura. Appl. (4) 103 (1975),99–108.Google Scholar
  4. 4.
    P. Erdős and G. Szekeres, A combinatorial problem in geometry, Compositio Math. 2 (1935),463–470.MathSciNetGoogle Scholar
  5. 5.
    L. Fejes Tóth, Regular figures, Pergamon Press, Oxford 1964.zbMATHGoogle Scholar
  6. 6.
    H. Harborth, Konvexe Fünfecke in ebenen Punktmengen, Elem. Math. 33 (1978), 116–118.MathSciNetzbMATHGoogle Scholar
  7. 7.
    J. D. Horton, Sets with no empty convex 7-gons, Canadian Math. Bull. 26 (1983), 482–484.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    J. Pach, Notes on Geometric Graph Theory, DIMACS Series in Discrete Mathematics and Theoretical Computer Science, Vol. 6 (1991), 273–285.MathSciNetGoogle Scholar
  9. 9.
    P. Valtr, Convex independent sets and 7-holes in restricted planar point sets, Discrete Comput. Geom. 7 (1992), 135–152.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Department of Applied Mathematics and Institute for Computer Science (ITI)Charles UniversityPragueCzech Republic
  2. 2.Graduiertenkolleg “Algorithmische Diskrete Mathematik”, Fachbereich MathematikFreie Universität BerlinBerlinGermany

Personalised recommendations